Hail, Missaukee
- When
- May 12, 8:30 PM EST
- Where
- Missaukee County, 3.26 mi WNW of Pioneer
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.490, -85.210
Mostly pea sized hail, though a few stones as large as nickels.
An isolated strong thunderstorm produced nickel-sized hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
An isolated strong thunderstorm produced nickel-sized hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at May 12, 6:46 PM EST, 1 hour 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 746 PM EDT THU MAY 12 2011 .SYNOPSIS.../ISSUED AT 328 PM/ A BROAD AREA OF LOW PRESSURE AND COLD FRONT...WILL MOVE INTO THE GREAT LAKES TONIGHT. THIS SYSTEM WILL BRING CONTINUED CHANCES OF SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS TONIGHT...AND INTO THE DAY FRIDAY. SOME SCATTERED SHOWERS MAY LINGER IN THE WAKE OF THE LOW INTO THE UPCOMING WEEKEND. HIGH PRESSURE WILL USHER IN COOLER AIR BEHIND THE LOW...WITH DRY WEATHER AND BELOW AVERAGE TEMPERATURES EXPECTED EARLY NEXT WEEK. && .SHORT TERM.../ISSUED AT 328 PM/...TONIGHT UPPER RIDGE SHIFTING EAST WITH WEAKISH SW FLOW ALOFT. UPPER CLOSED LOW STILL SPINNING OVER NE/KS. CONVECTION HAS BEEN VERY SLOW...WITH CU ONLY NOW SHOWING UP ON LATEST SATELLITE IMAGERY. TWO THINGS AT PLAY HERE...STILL LOOKS LIKE MINOR RIDGING ALOFT BEHIND EARLIER DEPARTING SHORTWAVE...AND LOW LEVEL MOISTURE TRANSPORT NORTHWARD...AHEAD OF ILL DEFINED WARM FRONT HAS BEEN VERY SLOW. AS A MATTER OF FACT...NEAREST ACARS WV SOUNDING (CHICAGO)...WOULD SUGGEST THAT THERE IS NOT NEARLY THE MOISTURE AVAILABLE TO BE ADVECTED UP THIS WAY. THAT SAID...THERE IS A LINE OF LIGHT SHOWERS/VIRGA NOW WORKING UP THE SW HALF OF LOWER MICHIGAN...WITH ISOLATED SHOWERS POPPING BEHIND IT. THIS SUGGESTS THAT THERE WILL BE AT LEAST SOME INCREASED MOISTURE. THIS WILL LIKELY LIMIT THE COVERAGE OF SHOWERS AND POTENTIAL STORMS FOR LATE THIS AFTERNOON/EVENING...WITH LOWER ANTICIPATED QPF. THE MAIN SHOW WILL BE AHEAD OF WEAK SFC LOW/INVERTED TROUGH BISECTING WISCONSIN. HERE...THERE IS SOME/NOT GREAT SUPPORT ALOFT WITH GREATER INSTABILITY. AS THE WEAK SFC LOW/TROUGH ASSOCIATED WITH THIS SHOWER/STORM DEVELOPMENT PUSHES EASTWARD...AND INTO OUR NECK OF THE WOODS TONIGHT...MOISTURE TO INCREASE A BIT FURTHER. IN ADDITION...MINOR/WEAK EMBEDDED VORTICITY MAXIMA TO ROLL ACROSS THE REGION. ALL COMBINED...THERE SHOULD BE AT LEAST SOME PRECIPITATION TONIGHT. INSTABILITY ISN'T ALL THAT FANTASTIC...DECLINING INTO THE NIGHT (MUCAPES 200-400J/KG). CONSIDERING ALL THIS AND THE LATEST OBSERVATIONS...AM NOT INCLINED TO GO ANY HIGHER THAN SCATTERED 30-50 PERCENT CHANCES FOR TONIGHT. BEHIND THE INVERTED TROUGH/SFC LOW...SHALLOW AND COOLER AIR MASS (VERIFIED UPSTREAM)...MOVES IN LATE. TEMPERATURES WILL BE COOLEST BEHIND THIS FEATURE...AND LOW CLOUDS TO DEVELOP. THIS PART OF THE FORECAST HAS THE GREATEST OF CONFIDENCE IN OCCURRING. LOWS TONIGHT WILL RANGE FROM THE UPPER 40S/LOW 50S WESTERN CHIP/MACK COUNTIES TO THE 50S...AND POSSIBLY 60 DEGREES NEARER THE SAG BAY (WHERE TROUGH WILL NOT CLEAR TONIGHT). SMD && .LONG TERM.../ISSUED AT 328 PM/...FRIDAY AND BEYOND MEAN LONG WAVE PATTERN FEATURES TROFS ALONG EACH COAST OF NORTH AMERICA WITH OTHER DISTURBANCES OVER THE CENTER OF THE COUNTRY. MODIFIED REX BLOCK DEVELOPING THROUGH THIS WEEKEND NEAR THE GREAT LAKES WITH CLOSED LOW OVER THE OHIO VALLEY AND UPPER LEVEL HIGH OVER SOUTHERN CANADA. FRIDAY...WEAK MID LEVEL VORT CENTER WILL SLIDE ACROSS CENTRAL PORTIONS OF THE STATE FRIDAY MORNING...RESULTED IN SCATTERED SHOWERS/TSTMS. SUBSIDENCE BEHIND VORT CENTER AND FRONT SAGGING SLOWLY SOUTH WILL BRING INCREASINGLY DRIER AND MORE STABLE AIR INTO THE REGION AS THE DAY PROGRESSES. THINK THE BEST CHANCE OF AFTERNOON CONVECTION WILL BE SOUTH/EAST OF A LINE FROM ALPENA TO HOUGHTON LAKE...THANKS MAINLY TO DEEPER MOISTURE /WESTERN EDGE OF 850MB THETA-E RIDGE/ AND SOME LINGERING INSTABILITY /MUCAPES FROM 300-500 J/KG. IN ADDITION...THIS AREA MAY ALSO SEE WEAK LAKE BREEZE DEVELOPMENT DURING THE AFTERNOON AS 950MB FLOW REMAINS GENERALLY LESS THAN 15KTS. THESE BOUNDARIES COULD ALSO HELP TO FOCUS SCATTERED SHOWER/TSTM ACTIVITY UPON. SATURDAY/SUNDAY...PLENTY OF QUESTIONS FOR SATURDAY WITH UPPER LOW OVER THE OHIO VALLEY AND DEFORMATION PRECIPITATION ON THE NORTHERN PERIPHERY ACROSS CENTRAL AND NORTHERN MICHIGAN. BIGGEST QUESTION IS HOW FAR NORTH PCPN SHIELD GETS ON SATURDAY...WHICH REALLY DEPENDS ON WHERE UPPER LOW EVENTUALLY CLOSES OFF. RIGHT NOW...SATURDAY LOOKS TO BE A CLOUDY...DAMP AND CHILLY DAY WITH DEEP MOISTURE AND GOOD MID LEVEL OMEGA RESULTING IN LIGHT RAIN FROM TIME TO TIME. UPPER LOW GRADUALLY SLIDES A BIT FURTHER SOUTH/EAST SATURDAY NIGHT AND SUNDAY...HELPING TO PULL DEFORMATION RAIN AREA SOUTH OF NORTHERN MICHIGAN. BEST WEATHER DAY OF THE WEEKEND LOOKS TO BE SUNDAY...WITH INCREASING SUNSHINE AND DRY CONDITIONS. TEMPERATURES WELL BELOW NORMAL BOTH WEEKEND DAYS...WITH HIGHS MAINLY IN THE 50S. JK LATER PERIODS (MON NIGHT INTO THU)...FAIRLY BENIGN FORECAST IN THE WORKS HEADING THROUGH THE WEEK...THOUGH THINGS COULD TURN A BIT DICEY BY MIDWEEK PENDING PLACEMENT OF UPPER LOW FEATURE (MORE ON THAT BELOW). 4-WAVE HEMISPHERIC MEAN WAVE PATTERN EXPECTED THROUGH THE EXTENDED...FEATURING A RATHER BLOCKY PATTERN DEVELOPING OVER NORTH AMERICA...IN RESPONSE TO STRONG CLOSED ENERGY SLOWLY DIVING DOWN THE PACIFIC COAST. MEANWHILE...LEAD CLOSED LOWS ACROSS THE CENTRAL PLAINS AND NORTHERN MANITOBA TODAY EXPECTED TO "LINK UP" ACROSS THE SOUTHERN GREAT LAKES INTO LATE WEEKEND...IN RESPONSE TO BUILDING SKINNY RIDGING THROUGH THE ROCKIES. IT IS THE EVOLUTION OF THE RESULTANT CLOSED LOW THAT WILL DICTATE THE OVERALL PATTERN THROUGH MUCH OF THE WORK WEEK. GUIDANCE HAS REALLY STRUGGLED WITH PLACEMENT OF THIS FEATURE OVER THE PAST FEW DAYS (NO REAL SURPRISE GIVEN ITS COMPLEXITY)...BUT OVERALL TREND HAS BEEN FOR POTENTIAL RETROGRESSION OF THIS SYSTEM BACK TOWARD THE GREAT LAKES SOMETIME DURING THE MIDWEEK PERIOD. 12/00Z ECMWF BY FAR THE MOST AGGRESSIVE WITH THIS IDEA...THOUGH GFS/GFS ENSEMBLE MEAN HAS TRENDED SLOWLY TOWARD THIS TYPE OF SCENARIO. STILL...CONFIDENCE REMAINS SUFFICIENTLY LOW TO PRECLUDE INTRODUCTION OF SMALL POPS THROUGH A LARGE PORTION OF THE EXTENDED FORECAST. AS SUCH...DRY FORECAST WILL PREVAIL BUT WITH A TREND TOWARD SOME INCREASE IN CLOUD COVER BY WED/THU IN A NOD TO ECMWF TRENDS THE PAST FEW DAYS. HIGH TEMPS TRICKY GIVEN THE SITUATION (POTENTIAL FOR SOME BUST DAYS PENDING EARLIER RE-ARRIVAL OF RAIN/CLOUDS)...BUT TREND IS DEFINITELY TOWARD COOLER THAN NORMAL READINGS AS MODEST SHOT OF COLDER AIR PROGRESSES THROUGH THE REGION (850MB TEMPS COOLING TOWARD 0C). LAWRENCE && .MARINE.../ISSUED AT 328 PM/ MAINLY LIGHT WINDS AND LOW WAVES ARE ANTICIPATED TONIGHT THROUGH FRIDAY NIGHT AS A RELATIVELY WEAK GRADIENT REMAINS IN PLACE AS LOW PRESSURE TRACKS INTO THE OHIO VALLEY. A TIGHTENING GRADIENT IN THE WAKE OF THIS SYSTEM ON SATURDAY AND SUNDAY SHOULD PROVIDE AN UPTICK IN WIND SPEEDS OUT OF THE NORTHEAST...WITH SMALL CRAFT ADVISORY CONDITIONS POSSIBLE...ESPECIALLY SUNDAY AS COLDER AIR ARRIVES AND OVER-LAKE STABILITY DECREASES. LIGHT/VARIABLE WINDS AND CONTINUED LOW WAVES WILL RETURN HEADING INTO THE MONDAY THROUGH WEDNESDAY TIMEFRAME WITH THE ARRIVAL OF A LARGE AREA OF HIGH PRESSURE FROM CANADA. LAWRENCE && .AVIATION.../ISSUED AT 744 PM/...VALID FOR 00Z TAFS CHALLENGING/INCREASINGLY LOW CONFIDENCE TAF FORECAST CONTINUES THROUGH THE DURATION. INSOLATION DRIVEN CONVECTION CONTINUES THIS EVENING BETWEEN THE TAF SITES AS PLETHORA OF LAKE AND PREVIOUS CONVECTION DRIVEN CONVERGENCE AXES FIRE NEW SHOWER AND STORM ACTIVITY. EXPECT THIS TREND TO CONTINUE INTO THIS EVENING...WITH TAF SITES REMAINING DRY UNDER SOME SCATTERED HIGH AND MID LEVEL CLOUDS. UPSTREAM INVERTED TROUGH SLOWLY PUSHES INTO THE REGION LATER TONIGHT...PERHAPS KICKING OFF SCATTERED SHOWERS AND ISOLATED STORMS ACROSS THE AREA. CONFIDENCE IN THIS OCCURRING RATHER MINIMAL WITH QUICK LOSS OF SOLAR INSOLATION AND VERY LIMITED MID LEVEL DYNAMIC SUPPORT. WILL LEAVE VFR CIG/VIS IN LIGHT SHOWER ACTIVITY LATE AND MONITOR REAL-TIME RADAR TRENDS FOR EVENTUAL AMENDMENTS. MVFR/IFR LOW CLOUD SHIELD WILL DROP NORTH TO SOUTH BEHIND THIS TROUGH VERY LATE TONIGHT INTO FRIDAY. MAINTENANCE OF COOL NORTH TO NORTHEAST WINDS LIKELY TO KEEP MVFR OVERCAST THROUGH MUCH OF THE DAY. MSB && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 336 PM EDT THU MAY 12 2011 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 131115- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 336 PM EDT THU MAY 12 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON...AND CONTINUE INTO TONIGHT ACROSS NORTHERN LOWER AND EASTERN UPPER MICHIGAN. SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED THUNDERSTORMS ARE POSSIBLE FRIDAY MORNING ACROSS PORTIONS OF NORTHERN LOWER MICHIGAN. ANY STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JSL/SMD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 735 PM EDT THU MAY 12 2011 MIZ023-130015- MONTMORENCY MI- 735 PM EDT THU MAY 12 2011 ...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS... AT 732 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM JUST WEST OF LEWISTON...MOVING EAST AT 10 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 817 PM EDT THU MAY 12 2011 MIZ028-130045- CRAWFORD MI- 817 PM EDT THU MAY 12 2011 ...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS... AT 816 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GRAYLING...MOVING NORTHEAST AT 10 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
849 PM EDT THU MAY 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0832 PM HEAVY RAIN LOVELLS 44.81N 84.47W
05/12/2011 M0.50 INCH CRAWFORD MI TRAINED SPOTTER
THUNDERSTORM PRODUCED HALF INCH OF RAIN IN 30 MINUTES.
ALSO RECEIVED PEA SIZED HAIL.
&&
ADAMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
910 PM EDT THU MAY 12 2011
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0906 PM HAIL 4 NE RED OAK 44.74N 84.23W
05/12/2011 M0.25 INCH OSCODA MI TRAINED SPOTTER
&&
EVENT NUMBER APX1100371
JZSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 912 PM EDT THU MAY 12 2011 MIZ029-030-130215- ALCONA MI-OSCODA MI- 912 PM EDT THU MAY 12 2011 ...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS... AT 910 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF CURRAN TO RED OAK...AND MOVING EAST AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... MIO... FAIRVIEW... HUBBARD LAKE... CURRAN... MCKINLEY... MITCHELL TOWNSHIP...
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 920 PM EDT THU MAY 12 2011 MIZ026>028-032>034-130215- CRAWFORD MI-GRAND TRAVERSE MI-KALKASKA MI-MISSAUKEE MI-ROSCOMMON MI-WEXFORD MI- 920 PM EDT THU MAY 12 2011 ...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS... AT 915 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING AN AREA OF STRONG THUNDERSTORMS ACROSS CENTRAL MISSAUKEE AND WEXFORD COUNTIES...MOVING NORTHEAST AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... MANTON... MOREY... KINGSLEY... MOORESTOWN... FIFE LAKE... NORTH HIGGINS LAKE PARK... SOUTH BOARDMAN... SHARON... MERRITT... STITTSVILLE... SMITHVILLE...
The NCL Michigan radar (KAPX), 60 km away, was scanning. The volume nearest the first event began at 01:29 UTC.
1 hail. Local standard time, as filed.
Mostly pea sized hail, though a few stones as large as nickels.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2011Every state in 2011This day in weather historyWarnings in Michigan, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 315524.